Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Indianapolis, IN

June 8, 2018Clinton County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 8, 2018, 5:07 PM EDT for Clinton County, Tippecanoe County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 5:07 PM EDT (21:07 UTC)
Expired
Jun 8, 2018, 5:30 PM EDT
In force
23 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 72 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WUUS53 KIND 082107
SVRIND
INC023-157-082130-
/O.NEW.KIND.SV.W.0040.180608T2107Z-180608T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
507 PM EDT FRI JUN 8 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Tippecanoe County in west central Indiana...
  Southwestern Clinton County in central Indiana...

* Until 530 PM EDT.

* At 506 PM EDT, a severe thunderstorm was located 10 miles southeast
  of Lafayette, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clarks Hill.

This includes Interstate 65 between mile markers 154 and 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4034 8661 4020 8660 4021 8670 4021 8678
      4022 8684 4030 8685
TIME...MOT...LOC 2106Z 265DEG 18KT 4027 8678 

HAIL...1.00IN
WIND...60MPH
 
$$

PUMA
2 follow-up statements
173 
WWUS53 KIND 082117
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
517 PM EDT FRI JUN 8 2018

INC023-157-082130-
/O.CON.KIND.SV.W.0040.000000T0000Z-180608T2130Z/
Tippecanoe IN-Clinton IN-
517 PM EDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN TIPPECANOE AND SOUTHWESTERN CLINTON COUNTIES...

At 516 PM EDT, a severe thunderstorm was located 12 miles west of
Frankfort, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clarks Hill.

This includes Interstate 65 between mile markers 154 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4034 8661 4020 8660 4021 8670 4021 8678
      4024 8681 4029 8680
TIME...MOT...LOC 2116Z 267DEG 21KT 4026 8674 

HAIL...1.00IN
WIND...60MPH
 
$$

PUMA
277 
WWUS53 KIND 082129
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
529 PM EDT FRI JUN 8 2018

INC023-157-082139-
/O.EXP.KIND.SV.W.0040.000000T0000Z-180608T2130Z/
Tippecanoe IN-Clinton IN-
529 PM EDT FRI JUN 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPPECANOE AND
SOUTHWESTERN CLINTON COUNTIES WILL EXPIRE AT 530 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4034 8661 4020 8660 4021 8670 4021 8678
      4024 8681 4029 8680
TIME...MOT...LOC 2129Z 265DEG 18KT 4027 8666 

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:18 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 8, 4:18 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
418 PM EDT Fri Jun 8 2018

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 220 PM EDT Fri Jun 8 2018

Warm...humid and showery weather is expected this weekend. A warm
front is expected to linger across Central Indiana for much of
the weekend....keeping a warm and humid air mass in place across
the state. This will result in daily chances for afternoon and
evening showers and thunderstorms through the weekend. Not every
location will get wet...but we can expect to see scattered showers
and storms in the area each afternoon for the next several days.

A cold front looks to pass across the area on Tuesday
night...bringing the next chance for dry and cooler weather on
Wednesday.

&&

.NEAR TERM /Tonight/...

Issued at 220 PM EDT Fri Jun 8 2018

Surface analysis shows a warm front in place across Central
Indiana early this afternoon...stretching from near HUF toward
Muncie. Dewpoints across Central Indiana remained quite high...in
the mid to upper 60s. GOES16 shows the soupy air main in place
across Indiana...with an area of clouds stretching from SE Kansas
to Indiana...OH and PA. This was associated with the plume of
moisture also seen within the water vapor imagery.

GFS Forecast soundings continue to shows steep lapse rates this
afternoon and evening with convective temperatures in the mid 80s
and CAPE over 2400 J/KG. Aloft...weak ridging remains in place
over the Central PLains with disorganized NW flow aloft. THE
model hint at some weak impulse short wave approaching within the
flow aloft...however confidence is low with this. Meanwhile in
the lower levels...the surface front continues to act as an area
of lower level convergence.

Main factors to key on for precipitation will be the unstable air
mass in place as depicted by the forecast soundings and the lower
level convergence near the warm frontal boundary. Any help that
we might see with upper support within the plume flow aloft will
just be an added bonus toward devlopment. Thus will trend pops
higher this afternoon and tonight...with TSRA development
expected. Best pops will be across the northern parts of the
forecast area...near the frontal boundary. The outflow from
yesterday's convection south of IND appears washed out within the
flow...but we will continue to keep it in mind for potential
development Given the little change in overall air mass will trend
low temperatures tonight toward a blend of persistence and
forecast builder values.

&&

.SHORT TERM /Saturday through Monday/...

Issued at 220 PM EDT Fri Jun 8 2018

Little overall change is depicted by the models through Monday.
Overall the upper pattern remains very similar...with
weak...poorly organized ridging in place over the Central Plains
states. The GFS and NAM then show weak NW flow in place aloft
with several weak short waves poised to push across Indiana within
the flow during this time period. Confidence in these weak wave
is low as the models tend to not handle these features well. Of
more importance is the lower level features...namely the warm
front in place across Indiana along with the very warm and humid
air mass that is shown to linger through the weekend. Furthermore
forecast soundings continue to show a similar pattern on Saturday
through Monday afternoons...with steep lapse rates in place along
with plenty of CAPE over 2000 J/KG each afternoon. Thus with ample
daytime heating each day...daily afternoon and evening showers
and storms appear a very reasonable expectation. Confidence in
placement of any specific shower or storm is low...but confidence
is high that each afternoon and evening the IND radar will be
showing some showers/storms within the forecast area. Thus will
trend daily pops at or above the forecast builder guidance through
the period.

Given the warm and humid air mass and the dry ground that we have
seen across the area will again trend highs and lower at or above
the forecast builder blends.

&&

.LONG TERM /Monday night through Friday/...

Issued at 241 PM EDT Fri Jun 8 2018

Northwest flow pattern with well above normal temperatures and
chances for thunderstorms will continue during the extended. Could
see a decrease in the heat a bit and smaller storm chance (possibly
even a dry forecast) for much of Wednesday into Thursday as brief
upper ridging slips by. An upper low will start to move south toward
the area mid week but the stout upper ridge across the southern U.S.
looks like it will hold sway over central Indiana and shift the
upper trough off to the east. This will keep temperatures from
dropping much keeping highs in the middle 80s or higher and then
climbing from there for next weekend with the upper ridge building.

There isn't much model agreement on timing of the waves through the
northwest flow, so low confidence in thunderstorm chances at any
given time or location. High confidence in above normal temperatures
through the long term.

&&

.AVIATION /Discussion for 082100z TAF Update/...

Issued at 418 PM EDT Fri Jun 8 2018

Radar shows scattered showers and thunderstorms developing near KIND
but nothing organized. Thus continued with VCTS mention now through
the evening. Coverage looks to drop off enough to stop mention of
thunder overnight, though an isolated storm still can't be ruled out.

Previous discussion follows...

VFR for the most part at the sites with chances for thunderstorms
through most of the period. Moderate confidence that some
scattered storms will develop around some of the sites this
afternoon/evening, but low confidence on location and thus just
going with some VCTS and then Prob30 groups further out in time.
Any storms that do move over a site will cause at least a drop to
MVFR and possibly brief IFR conditions. With a front stalled out
somewhere in central Indiana (right now probably between KIND and
KLAF) winds should be fairly light and southwesterly south of the
front but northeasterly north of it, with increased speeds and
more variable direction if impacted by a thunderstorm.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....CP
AVIATION...CP/50
Hazardous weather outlook, Jun 8, 3:33 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
333 PM EDT Fri Jun 8 2018

INZ021-028>031-035>049-051>057-060>065-067>072-091945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
333 PM EDT Fri Jun 8 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is possible across the area tonight.
Present indications suggest isolated severe storms are possible,
late this afternoon and evening.

Hazards: Damaging winds, large hail, frequent cloud to ground
lightning, and brief heavy rainfall.

Timing: Best chances for strong to severe storms from about 300 PM
EDT to 1000 PM EDT.

Discussion: A frontal system hung up across the area will be the
focus for thunderstorm activity today and tonight. Strong to
isolated severe storms are possible, mainly from the mid afternoon
hours into the early evening. High winds are the main threat, with
hail a secondary threat.

Heat index values will approach the mid 90s this afternoon over
southern Indiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorm activity is possible at times from Saturday
into the middle parts of next week. Isolated severe storms are
possible on Saturday and Sunday.

Heat index values may approach the mid 90s next Tuesday afternoon.

Discussion: A meandering front will keep chances for showers and
thunderstorms around into next week. Isolated severe storms are
possible, mainly during the afternoon and evening hours over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

In the hours before

Local storm report, Jun 8, 2:27 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 SE OTTERBEIN          40.47N 87.06W
06/07/2018                   TIPPECANOE         IN   PUBLIC

            A COUPLE SMALLER TREES DOWN AND A SMALL
            OUTBUILDING DESTROYED ON CR 350 N. FOUND
            THIS MORNING SO TIME ESTIMATED.

&&

CP
Special weather statement, Jun 8, 2:54 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
254 PM EDT FRI JUN 8 2018

INZ041-042-049-081930-
Randolph IN-Henry IN-Delaware IN-
254 PM EDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDOLPH...SOUTHEASTERN
DELAWARE AND NORTHEASTERN HENRY COUNTIES UNTIL 330 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Muncie, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Muncie, Parker City, Farmland, Selma, Modoc, Blountsville and Prairie
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4004 8537 4016 8541 4027 8510 4004 8506
TIME...MOT...LOC 1854Z 252DEG 11KT 4011 8530

CP
Special weather statement, Jun 8, 3:10 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
310 PM EDT FRI JUN 8 2018

INZ040-041-082000-
Madison IN-Delaware IN-
310 PM EDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
NORTHWESTERN DELAWARE COUNTIES UNTIL 400 PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alexandria, or 10 miles northeast of Anderson, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Muncie, Alexandria, Yorktown, Gaston, Orestes and Ball State
University.

LAT...LON 4021 8532 4012 8560 4029 8573 4038 8551
      4038 8542
TIME...MOT...LOC 1910Z 252DEG 11KT 4024 8561

CP
Local storm report, Jun 8, 3:58 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
358 PM EDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 N BALL STATE UNIVERSI 40.22N 85.41W
06/08/2018  E0.25 INCH       DELAWARE           IN   AMATEUR RADIO

            LASTED 30 SECONDS.

&&

BHH
Local storm report, Jun 8, 4:45 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             6 WSW SHADELAND         40.33N 87.04W
06/08/2018  E0.75 INCH       TIPPECANOE         IN   AMATEUR RADIO

            LASTED UNTIL 0435 PM EDT.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:18 PM EDTSpecial Weather StatementINDBoone, Delaware, Hamilton, Henry, Madison, Montgomery and 2 more87 min
Jun 7, 8:20 PM EDTSevere Thunderstorm WarningINDRandolph40 min
Jun 7, 10:03 PM EDTSpecial Weather StatementINDRush42 min
Jun 8, 2:54 PM EDTSpecial Weather StatementINDDelaware36 min
Jun 8, 3:02 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph43 min
Jun 8, 3:10 PM EDTSpecial Weather StatementINDDelaware50 min
Jun 8, 5:55 PM EDTSevere Thunderstorm WarningINDMadison35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.